Advertisement

International Journal of Clinical Pharmacy

, Volume 37, Issue 1, pp 23–26 | Cite as

Drug-induced anaemia: a decade review of reporting to the Italian Pharmacovigilance data-base

  • Carla Carnovale
  • Tatiana Brusadelli
  • Maria Luisa Casini
  • Francesca Renda
  • Sara Ruggieri
  • Giuseppe Pimpinella
  • Sonia RadiceEmail author
  • Emilio Clementi
Short Research Report

Abstract

Background Studies investigating drug-induced anaemia are relatively scarce and mostly related to specific drugs or patients with specific pathologies. Objective To analyse all reports of suspected drug-induced anaemias recorded in the National Pharmacovigilance Database of the Italian Medicines Agency. Method The cases of suspected drug-induced anaemias analysed were those retrieved from the Italian National Pharmacovigilance Database from January 2001 to December 2013. Results The active substances involved were 375 in 3,305 reports of drug-induced anaemia; of these, 72 % were reported as serious. In 35 % of the reports patients were in polytherapy. In 24.3 % of the cases relevant DDIs were identified. We found a PRR value of 57.29 for peginterferon alfa-2a, of 12.57 for ribavirin, of 13 for flu vaccine for the occurrence of autoimmune haemolytic anaemia. The drugs mostly involved in the cases where the Naranjo causality was probable or possible were acetylsalicylic acid, warfarin, ribavirin, peginterferon alfa-2a, carboplatin and acenocoumarol. Conclusions A possible signal was detected for peginterferon alfa-2a, ribavirin and flu vaccine in the occurrence of autoimmune haemolytic anaemia. A great involvement of clopidogrel, enoxaparin, warfarin, ticlopidine and acetylsalicylic acid in preventable DDI-induced anaemia was detected, highlighting a poor awareness among healthcare providers on this issue.

Keywords

Adverse drug reaction Anaemia Italy Pharmacovigilance 

Notes

Acknowledgments

This study was supported by the Italian Medicines Agency (AIFA) and by the Italian Ministry of Health (RC 2014 to EC).

Funding

None.

Conflicts of interest

The author(s) declare that they have no competing interests.

References

  1. 1.
    Mintzer DM, Billet SN, Chmielewski L. Drug-induced hematologic syndromes. Adv Hematol. 2009;2009:495863.PubMedCentralPubMedCrossRefGoogle Scholar
  2. 2.
    Leisegang R, Blockman M. Primary drug-induced anaemia and the importance of adverse drug reaction (ADR) monitoring. Contin Med Educ. 2008;26(5):257.Google Scholar
  3. 3.
    The Uppsala Monitoring Centre, WHO Collaborating Centre for International Drug Monitoring. The WHO adverse reaction terminology. http://www.umcproducts.com/graphics/3149.pdf(2014). Accessed 10 March 2014.
  4. 4.
    Development CoreTeam R. R: a language and environment for statistical computing. Vienna, Austria: R Foundation for Statistical Computing; 2011.Google Scholar
  5. 5.
    Evans SJ, Waller PC, Davis S. Use of proportional reporting ratios (PRRs) for signal generation from spontaneous adverse drug reaction reports. Pharmacoepidemiol Drug Saf. 2001;10:483–6.PubMedCrossRefGoogle Scholar
  6. 6.
    Gaskell H, Derry S, Moore RA. Is there an association between low dose aspirin and anaemia (without overt bleeding?): narrative review. BMC Geriatrics. 2010;10:71.PubMedCentralPubMedCrossRefGoogle Scholar
  7. 7.
    Maluf E, Hamerschlak N, Cavalcanti A, et al. Incidence and risk factors of aplastic anaemia in Latin American countries: the LATIN case–control study. Haematologica. 2009;94(9):1220–6.PubMedCentralPubMedCrossRefGoogle Scholar
  8. 8.
    Garratty G. Drug-induced immune hemolytic anaemia. Hematology Am Soc Hematol Educ Program. 2009;58:73–9.CrossRefGoogle Scholar
  9. 9.
    Nematbakhsh M, Ebrahimian S, Tooyserkani M, et al. Gender difference in Cisplatin-induced nephrotoxicity in a rat model: greater intensity of damage in male than female. Nephrourol Mon. 2013;5(3):818–21.PubMedCentralPubMedCrossRefGoogle Scholar
  10. 10.
    Köhler GI, Bode-Böger SM, Busse R, et al. Drug-drug interactions in medical patients: effects of in-hospital treatment and relation to multiple drug use. Int J Clin Pharmacol Ther. 2000;38(11):504–13.PubMedCrossRefGoogle Scholar

Copyright information

© Koninklijke Nederlandse Maatschappij ter bevordering der Pharmacie 2014

Authors and Affiliations

  • Carla Carnovale
    • 1
  • Tatiana Brusadelli
    • 1
  • Maria Luisa Casini
    • 2
  • Francesca Renda
    • 2
  • Sara Ruggieri
    • 2
  • Giuseppe Pimpinella
    • 2
  • Sonia Radice
    • 1
    Email author
  • Emilio Clementi
    • 3
    • 4
  1. 1.Unit of Clinical Pharmacology, Department of Biomedical and Clinical Sciences, University Hospital “Luigi Sacco”Università di MilanoMilanItaly
  2. 2.Pharmacovigilance OfficeAIFA - Italian Medicines AgencyRomeItaly
  3. 3.Scientific InstituteIRCCS E. MedeaBosisio PariniItaly
  4. 4.Unit of Clinical Pharmacology, Department of Biomedical and Clinical Sciences, Consiglio Nazionale delle Ricerche Institute of NeuroscienceUniversity Hospital “Luigi Sacco”MilanItaly

Personalised recommendations